MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK
Model Number 48360T-08
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 03/07/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, the root cause of the customer reported failure is linked to component failure.If additional information is received, a follow-up mdr will be submitted.The black sureform 60 stapler reload was returned to isi for evaluation.The stapler reload was returned with sureform 60 stapler instrument.Inspection of the stapler reload found the blade lodged within the track.The stapler reload was partially fired due to the blade getting stuck halfway on the track.The shuttle was still installed; however, the shuttle exhibited physical damage from the blade dislodging.The shuttle was removed, and the blade was removed.The blade was inspected and did not show any signs of physical damage.The root cause for the lodged blade is attributed to a component failure.Additional observation(s) not reported by site: following the blade's removal, the cartridge where the blade was lodged was found to be physically damaged.The interior of the cartridge was lifted in several sections, however, no pieces were missing.The root cause for the cartridge damage is attributed to a component failure.Isi also received the sureform 60 stapler instrument involved with this complaint and completed the device evaluation.The instrument was found to have a firing failure based on log review.The firing failure was caused by a "tissue too thick to continue" reading.However, the firing failure was not replicated during in-house testing.The instrument was placed and driven on an in-house system and passed initialization.The instrument moved intuitively with full range of motion in all directions.The jaws opened and closed properly.The instrument clamped, fired and unclamped successfully.The instrument was fired using a green sureform 60 stapler reload.The root cause of this failure is not determinable.Additional observation(s) not reported by the site: a visual inspection of the instrument found a staple lodged on the exterior of the channel ramp where the i-beam window is located.The lodged staple did not effect the instrument from initializing with the in-house system.The staple was removed from the channel ramp.No physical damage was observed.The root cause for the lodged staple is typically attributed to a component failure track of the reload.The stapler logs have been reviewed.The sureform 60 stapler instrument (part #480460-09 and lot #t91211221-0029) was fired 5 times with 4 complete firings and 1 firing with an error message "tissue too thick to continue." as per the logs, there is no failure related to this stapler instrument.No image or video clip for the reported event was submitted for review.This complaint is being reported due to the following conclusion: during a da vinci-assisted pulmonary wedge resection procedure, it was alleged that the staple line was incomplete after a black sureform 60 stapler reload was fired with a sureform 60 stapler instrument.As a result, the surgeon used a third party echelon stapler instrument to complete the staple line.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary wedge resection procedure, the sureform 60 stapler instrument made a loud unspecified sound and the target tissue moved while a stapler reload was being fired.As a result, there was an incomplete staple line.Intuitive surgical, inc.(isi) contacted the surgeon and obtained the following additional information regarding the reported event: during the procedure, the surgeon used a black sureform 60 stapler reload on lung parenchyma for the first fire and had a successful fire.On the second fire on lung parenchyma, he used another black sureform 60 stapler reload as well.The surgeon clamped down in a way to ensure that the stapler instrument did not cross the initial staple line.The stapler instrument clamped down with no issues, and he then fired.There were no system generated errors or warnings prior to firing.However, there was a loud sound and the tissue moved and bunched up during the firing process.All the staples were dumped and none were implanted into tissue.The staples were reportedly malformed and not in a b-shape.The surgeon then used a third party echelon stapler to complete the staple line.The surgeon stated he continued to use a second backup sureform 60 stapler instrument during the procedure and the case was completed with no further issues.The surgeon could not provide information regarding patient demographics, relevant testing, and medical history.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14190741
Report Number2955842-2022-11193
Device Sequence Number4481996
Product Code GDW
UDI-Device Identifier10886874113858
UDI-Public(01)10886874113858(10)N/A
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other,Notification
Type of Report Initial
Report Date (Section B) 03/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360T-08
Device Catalogue Number48360T
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/23/2022
Initial Report FDA Received Date04/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/03/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown